Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 124, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2024, 4:09 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2024, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 16, 2024, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, Lebanon County, PA
The radar
The State College radar (KCCX), 161 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 16, 2:43 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service State College PA 243 PM EDT Tue Jul 16 2024 .SYNOPSIS... The heat will peak today across the region as unseasonably warm air is directed into the state on SW winds. Another round of thunderstorms with gusty, to locally damaging wind gusts and hail will move through the Commonwealth this afternoon and evening. A cold front will push through on Wednesday with another round of strong to severe thunderstorms. High pressure will build in from the Great Lakes and control things for the rest of the week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Convection currently struggling to break the cap. High shear in the nrn tier still warrants keeping an eye on things there for another 1-2hrs, though. The shear may be too much and the heat not enough in the N for storms to hold together long enough to make good up/downdrafts. EHI is high right along the border, but only for another 1-2hrs, also. Temps has dipped (tempo) to 74F at BFD after they got a brief shower and those thicker clouds. The cu are even more shallow to the S. Expect the congestion in the clouds assocd with some convergence near the sfc from JST- AOO-MDT to pop a few cells shortly. CAPE is climbing as heat is almost to it's peak. Heat index values are over 100 in many places SE of UNV, and right at 105 in the urban areas. These cells may grow tall enough to get some stronger up/downdrafts (DCAPE >1000J there). The forcing stretched to the S of the line of convection over BGM's area is starting to light up, so they could also see some tall storms in the next few hrs. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... All this convection should wane as the sun sets or even before, lasting longest in the S along the Turnpike/MD border. Lack of clouds tonight could again make some valley fog, but lack of rainfall today will be a tick in the negative column. Showers may impinge on the wrn highlands by sunrise. An upper level trough approaching from the Grt Lks will push a cold front through the region Wednesday, accompanied by a round of showers/tsra Wed afternoon into Wed evening. Cloud cover and an early arrival of the fropa should keep the threat of severe weather low over the northwest part of the forecast area. However, the pre-frontal heating of the a very moist/unstable airmass, combined with a belt of relatively strong mid level flow, will support a threat of severe weather Wed PM across the southeastern counties. Cloud cover and convection should hold temps down a bit Wednesday, even across the Lower Susq Valley. The Heat Advy currently up for that area for Wed will be allowed to continue as surging dewpoints ahead of the front could still yield heat indices near 100F across the southeast counties. PWs of nearly 2" in the SE could help feed very heavy downpours. But, the fast storm motions and very high FFG (widespread 4.5"/3 hrs values) keep the threat for flash flooding low. The MRGL risk in the Day2 ERO was collaborated with WPC, mainly in order to keep continuity with previous forecasts. Wed PM looks like the cfropa occurs for all but perhaps a few towns on the MD border. Thus, the SHRA should press mainly or entirely to the S of the border well before sunrise. Dropping dewpoints may keep the threat of fog low, but the temps drop right along with them. Have not added it into the wx grids at this point. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Deterministic guidance converges towards a return towards fair and seasonable weather with lower humidity during the day Thursday as high pressure builds from the Great Lakes. The bulk of guidance keeps dry conditions through Saturday morning so have capped PoPs below SChc (< 15%) through this timeframe. A stalled front is expected to nudge northward into the weekend, allowing for a return to diurnally driven convection. Have capped PoPs mainly to a SChc north of the turnpike Saturday afternoon/evening with the northward extent of SChc creeping into portions of the Middle Susquehanna Valley Sunday evening where the front could continue to drift slightly north. Model guidance does outline mainly dry conditions for the majority of the day on Monday; however, diurnally driven convection cannot be ruled out in the afternoon/evening hours with the best chances mainly south of I-80. Have capped PoPs at low-end Chc (20-30%) given some uncertainty wrt boundary placement and how this will impact any potential convection. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Current convection chances for the initial forecast period are highest (>60%) near KBFD. Lesser chances (30%-40%) toward KUNV and KIPT. Added VCTS wording to these airfields to account for any isolated thunder that does develop. Generally dry conditions will keep any overnight fog to a minimum. Place VCFG in KIPT as the airmass has not changed and expect similar conditions to last night. The tail end of the forecast period includes a drop to MVFR for most locations as a cold front approaches the region. Outlook... Thu...AM Showers exit southeast; MVFR cigs psbl west bcmg VFR. Fri-Sat...AM valley fog. Otherwise, no sig wx/VFR. && .CLIMATE... Daily record max temp of 99F was tied at Harrisburg on 7/15. Previous record was set in 1995. && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ019-025>028- 034-035-045-046-049>053-058. Excessive Heat Warning until 8 PM EDT this evening for PAZ036- 056-057-059-063>066. Heat Advisory from 8 PM this evening to 8 PM EDT Wednesday for PAZ036-056-057-059-063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Fitzgerald/Tyburski AVIATION...Tyburski CLIMATE...Steinbugl
Hazardous weather outlook, Jul 16, 3:43 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service State College PA 343 PM EDT Tue Jul 16 2024 PAZ004>006-010>012-017-018-037-041-042-171945- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 343 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds, hail and frequent lightning are possible during the late morning through mid afternoon hours on Wednesday, mainly to the east of the Route 219 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057-059-064>066-171945- Dauphin-Lebanon-Adams-York-Lancaster- 343 PM EDT Tue Jul 16 2024 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Warning. Severe Thunderstorm Watch. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe thunderstorms with damaging winds 60 mph or greater, frequent cloud to ground lightning, heavy rain and large hail exceeding 1 inch in diameter are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-063-171945- Franklin-Perry-Cumberland- 343 PM EDT Tue Jul 16 2024 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Warning. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe thunderstorms with damaging winds 60 mph or greater, frequent cloud to ground lightning, heavy rain and large hail exceeding 1 inch in diameter are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024-033-171945- Cambria-Somerset- 343 PM EDT Tue Jul 16 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds and small hail through the early evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds, hail and frequent lightning are possible during the late morning through mid afternoon hours on Wednesday, mainly to the east of the Route 219 corridor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-025>028-034-035-045-046-049>053-171945- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 343 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds, hail and frequent lightning are possible during the midday and afternoon hours Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-171945- Schuylkill- 343 PM EDT Tue Jul 16 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe thunderstorms with gusty winds, hail and frequent lightning are possible during the midday and afternoon hours Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 16, 4:06 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
406 PM EDT Tue Jul 16 2024
PAZ059-162030-
Lebanon PA-
406 PM EDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEBANON COUNTY THROUGH
430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Cornwall, Myerstown, Pleasant Hill, Sand Hill, Newmanstown,
Lebanon South, Cleona, Avon, Richland, Fredericksburg,
Schaefferstown, Quentin, Kleinfeltersville, Jonestown, and Avon
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Pennsylvania.
&&
LAT...LON 4030 7620 4026 7647 4042 7649 4046 7638
4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2005Z 255DEG 34KT 4037 7641
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:06 PM EDT | Special Weather Statement | CTP | Lebanon | 24 min |
| Jul 16, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 47 min |
| Jul 16, 6:00 PM EDT | Special Weather Statement | CTP | Cumberland | 45 min |
| Jul 16, 6:33 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| Jul 16, 6:41 PM EDT | Special Weather Statement | CTP | Lancaster | 34 min |
| Jul 16, 6:48 PM EDT | Special Weather Statement | CTP | Bedford | 42 min |
| Jul 16, 6:48 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 42 min |
| Jul 16, 6:54 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 36 min |
| Jul 16, 7:28 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Lancaster, York | 77 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.